Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|ru2seventeen - Mon Dec 29, 2008 12:36 pm||
Hello, I was prescribed methylprednisolone for severe nasal congestion caused from allergies Jan 08. The pharmacist said that a side effect would be weight gain...ugh! Not in my case. I lost 14lbs in 6 days. Thinking this was a fluke, I again was prescribed methylprednisolone in Dec08 and have just finished my 6 days and have lost 10lbs (I think it could have been more but it is Christmas!) What is in this drug that would cause me to loose weight instead of gain weight and what is the very essence of this drug and how can I get it prescribed so that I can loose weight. PS: I currently weigh 255.
|Debbie Miller, RN - Mon Jan 05, 2009 3:43 pm||
The only explanation I can give you for the response you had to this steroid is that each person responds in his/her own way to medications. This is why the list of side effects on any drug is so extensive. Not everyone has every effect and in almost every case someone has reported at least one effect - often this is a rare complaint and there is no way to determine if it was actually caused by the medication or was coincidental. Therefore, the side effects that are most common with a particular medication are the ones the pharmacist and labeling folks will include in discussion. It would be nearly impossible to mention every side effect ever reported with its use.
As for using this for weight loss - not a chance. There are too many risks associated with its long-term use and dramatic results would not likely be achieved over time anyway. Most likely your body would stop losing before you had been on the drug long enough to make the difference you seek. Short courses of methylprednisolone are usually well-tolerated with few, mild side effects. Long term, high doses of methylprednisolone may produce predictable and potentially serious side effects. These meds are used only when other treatments fail for inflammation.
There are better options for weight loss without compromising your health in other ways. Seek the help of a dietician, personal trainer, Weight Watchers or other structured support program or your doctor for other medical treatments.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.